Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Nashville, TN

August 11, 2020Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 11, 2020, 2:18 PM CDT for Lawrence County, Tennessee. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 2:18 PM CDT (19:18 UTC)
Expired
Aug 11, 2020, 3:44 PM CDT
In force
86 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 134 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS54 KOHX 111918
FFWOHX
TNC099-112115-
/O.NEW.KOHX.FF.W.0026.200811T1918Z-200811T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
218 PM CDT Tue Aug 11 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  West Central Lawrence County in middle Tennessee...

* Until 415 PM CDT.

* At 218 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Lawrenceburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3528 8735 3514 8738 3514 8759 3515 8758
      3516 8758 3517 8757 3517 8758 3518 8757
      3519 8757 3519 8758 3528 8758

FLASH FLOOD...RADAR INDICATED

$$

Barnwell
1 follow-up statement
843 
WGUS74 KOHX 112044
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
344 PM CDT Tue Aug 11 2020

TNC099-112054-
/O.CAN.KOHX.FF.W.0026.000000T0000Z-200811T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence TN-
344 PM CDT Tue Aug 11 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL LAWRENCE 
COUNTY...

Heavy rain has ended across the county and flood waters should be 
receding, so flooding is no longer expected to pose a threat. Please 
continue to heed any road closures.

LAT...LON 3528 8735 3514 8738 3514 8759 3515 8758
      3516 8758 3517 8757 3517 8758 3518 8757
      3519 8757 3519 8758 3528 8758

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:02 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 11, 2:02 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
202 PM CDT Tue Aug 11 2020

.DISCUSSION...

Current radar shows showers and thunderstorms confined to
locations west of I-65 and south of I-40. Included a pre-first
period for the highest pops in this area. Once the sun sets CAMS
show all precipitation dieing off...but some developing around 12Z
across Marshall...Bedford...Coffee...and Grundy Counties.

Pops increase tomorrow through Friday due to an upper level trof.
Have increased the previous pops to likely during the daytime
hours. Also agree there will be the potential for patchy fog
tonight and tomorrow night. MAV guidance continues to be too cold
so will continue to the trend of going warming the next couple of
days.

In the extended it looks like the trof/front will move through on
Saturday/Sunday. Pops in general will decrease to low end chance.
Depending upon if this feature can move on through and not get
hung up on the mountains...it should be drier next week. CPC has
the 6-10 day forecast below normal and drier so that would suggest
a front. Will continue with this concept for temperatures in the
extended. Looking at the possibility of under 90 early next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Chances for showers and thunderstorms will impact terminals this
period, however confidence on timing and coverage is low. Best
chances look to be for KCKV this afternoon and evening, with
additional chances possible for KBNA/KMQY late afternoon into the
early overnight hours. Fog development will be possible,
especially at KCKV/KCSV with MVFR/IFR vis possible. Additional
chances for showers and storms will move in during the day on
Wednesday, with variable winds around 5 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  90  72  89  72 /  20  70  30  60  30
Clarksville    72  86  70  86  70 /  40  70  30  60  20
Crossville     68  87  68  85  67 /  20  70  20  70  30
Columbia       73  90  71  89  71 /  20  70  30  60  30
Lawrenceburg   72  90  71  89  71 /  20  70  30  60  30
Waverly        71  87  70  87  70 /  40  70  30  60  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........Barnwell
Hazardous weather outlook, Aug 11, 5:08 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
508 AM CDT Tue Aug 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-121000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
508 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few strong thunderstorms, with gusty winds and brief heavy
rainfall, will be possible from late afternoon into early evening
hours today across locations generally around and west of I-65
Corridor and around and south of I-40 Corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Aug 11, 10:03 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1003 AM CDT Tue Aug 11 2020

TNZ024-056-057-111545-
Hickman TN-Humphreys TN-Perry TN-
1003 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY...SOUTHERN
HUMPHREYS AND WESTERN HICKMAN COUNTIES UNTIL 1045 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Linden, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lobelville, Pinewood, Bucksnort, Pleasantville and I-40 Near The
Tennessee River.

This includes Interstate 40 between mile markers 136 and 158.

LAT...LON 3577 8799 3583 8797 3587 8794 3594 8793
      3594 8796 3596 8795 3595 8747 3565 8756
      3565 8759 3563 8761 3563 8762 3562 8762
      3561 8765 3558 8765 3572 8803
TIME...MOT...LOC 1503Z 283DEG 17KT 3579 8789

Barnwell
Special weather statement, Aug 11, 10:47 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
1047 AM CDT Tue Aug 11 2020

TNZ024-056>058-060-111630-
Hickman TN-Lewis TN-Humphreys TN-Maury TN-Perry TN-
1047 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS...WEST CENTRAL
MAURY...NORTHERN PERRY...SOUTHERN HUMPHREYS AND HICKMAN COUNTIES
UNTIL 1130 AM CDT...

At 1046 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of New Johnsonville to 9
miles north of Hohenwald. Movement was east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Centerville, Linden, Lobelville, Gordonsburg, Kimmins, Lyles,
Bucksnort, Mousetail Landing State Park, Pinewood, Hampshire,
Pleasantville, Nunnelly and I-40 Near The Tennessee River.

LAT...LON 3577 8798 3583 8797 3587 8794 3592 8793
      3594 8793 3594 8800 3596 8802 3593 8730
      3554 8724 3564 8803 3568 8802 3569 8803
      3572 8804
TIME...MOT...LOC 1546Z 282DEG 15KT 3586 8805 3568 8762

Barnwell
Local storm report, Aug 11, 12:21 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     RED BOILING SPRINGS     36.53N  85.85W
08/10/2020                   MACON              TN   LAW ENFORCEMENT

            REPORT OF 3 OR 4 TREES DOWN. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX2000484

FBORDEN
Special weather statement, Aug 11, 1:04 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
104 PM CDT Tue Aug 11 2020

TNZ094-095-111845-
Lawrence TN-Giles TN-
104 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND SOUTHWESTERN GILES
COUNTIES UNTIL 145 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lawrenceburg, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Minor Hill, Ethridge and Leoma.

LAT...LON 3517 8758 3523 8758 3539 8750 3528 8704
      3500 8719 3500 8726
TIME...MOT...LOC 1804Z 306DEG 12KT 3525 8748

Barnwell
Special weather statement, Aug 11, 1:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
147 PM CDT Tue Aug 11 2020

TNZ093>095-111930-
Lawrence TN-Wayne TN-Giles TN-
147 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAYNE...LAWRENCE AND
WEST CENTRAL GILES COUNTIES UNTIL 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lawrenceburg, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Ethridge, Leoma and Westpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8736 3510 8762 3541 8758 3540 8757
      3540 8752 3541 8751 3534 8712 3500 8722
TIME...MOT...LOC 1846Z 297DEG 15KT 3521 8747

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:08 PM CDTSpecial Weather StatementOHXMontgomery, Stewart52 min
Aug 10, 10:57 PM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Robertson, Stewart48 min
Aug 10, 11:41 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Montgomery, Robertson, Sumner64 min
Aug 10, 11:45 PM CDTSpecial Weather StatementOHXDickson, Hickman, Houston, Humphreys, Perry60 min
Aug 11, 12:40 AM CDTSpecial Weather StatementOHXWilson20 min
Aug 11, 1:23 AM CDTAreal Flood AdvisoryOHXCannon, Coffee, Cumberland, DeKalb, Putnam, Rutherford and 4 more3 hr
Aug 11, 10:03 AM CDTSpecial Weather StatementOHXPerry42 min
Aug 11, 10:47 AM CDTSpecial Weather StatementOHXHickman, Perry43 min
Aug 11, 12:57 PM CDTAreal Flood AdvisoryOHXHickman, Humphreys, Perry2 hr
Aug 11, 1:04 PM CDTSpecial Weather StatementOHXLawrence41 min
Aug 11, 1:47 PM CDTSpecial Weather StatementOHXLawrence43 min
Aug 11, 1:48 PM CDTAreal Flood AdvisoryOHXLawrence117 min
Aug 11, 2:32 PM CDTSpecial Weather StatementOHXGiles, Lawrence43 min
Aug 11, 2:35 PM CDTSpecial Weather StatementOHXGiles40 min
Aug 11, 2:54 PM CDTSpecial Weather StatementOHXWayne36 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.